Quitting ecstasy: an investigation of why people stop taking the drug and their subsequent mental health
Verheyden SL, Maidment R, Curran HV.
Clinical Psychopharmacology Unit,
Clinical Health Psychology,
University College London, London, UK.
J Psychopharmacol. 2003 Dec;17(4):371-8.
ABSTRACTThe regular use of ecstasy (3,4-methylenedioxymethamphetamine, MDMA) has been associated with depressed mood, anxiety and hostility, but it is not known whether such effects persist after people stop using the drug. Furthermore, little is known about what factors might influence the decision to quit using MDMA. The aim of the present study was to examine the reasons why ex-users had stopped using this drug and to assess their current levels of depression, anxiety, anger and aggression. Telephone interviews were conducted with people who used to take MDMA on a regular basis but who no longer used the drug. The participants comprised sixty-six ex-users who used to take MDMA regularly (at least once every 2 months over a period of at least 1 year), but who had not taken MDMA for at least 1 year (average 3 years). Participants were asked about why they had quit MDMA. They also completed questionnaires to assess trait mood. Ex-users could be divided into two groups based on their reason for quitting: (i) those who had quit for mental health reasons and (ii) those who had quit for circumstantial reasons. Approximately half of those in the mental health group scored in the range for clinical depression. In that group, current levels of depression and anxiety correlated significantly with the cumulative amount of MDMA that they had taken several years previously. These findings suggest that some users may either be more vulnerable to the adverse effects of MDMA or have pre-existing mental health problems for which they self-medicate by using ecstasy. The present study shows that some ex-users experience an impairment to mental health that persists for years after they stop using this drug.History
Protect and survive
MDMA and immunity
Ecstasy and serotonin synthesis
Ecstasy-induced psychotic disorder?